October 24, 2014
ABCDEFGHIJKLMNOPQRSTUVWXYZ

Diabetes

 Health Home >> Diabetes >> Diabetes and exercise 


Exercise and your blood sugar

Everyone with diabetes should get physically active, but people taking insulin or certain blood sugar pills (e.g., glyburide, gliclazide, replaglinide), some planning is required before exercising. Exercise is a natural way to help lower your blood sugar, and when combined with certain diabetes medications, a person can be at risk of a low blood sugar reaction called hypoglycemia.

A hypoglycemia reaction can happen when your blood sugar drops below 4.0 mmol/L. People will commonly have certain symptoms that signal that their blood sugar is too low. These symptoms can include:

  • anxiety
  • confusion
  • dizziness
  • drowsiness
  • headache
  • hunger
  • nausea
  • palpitations
  • sweating
  • tingling
  • trembling
  • vision changes
  • weakness

Preventing hypoglycemia can be done with some simple planning. The following are some tips to make sure that you get the most out of your exercise with the lowest risk of hypoglycemia.

Before exercise

  • Check with your physician, primary health care provider, diabetes educator, or pharmacist if any of your medications increase your risk of a low blood sugar reaction.
     
  • Talk to your diabetes team to let them know that you are planning on starting an exercise program. They may provide you with some tips on your diet or how to adjust your medication to lower your risk of hypoglycemia.
     
  • Eat a carbohydrate meal 1 to 3 hours before your exercise.
     
  • Check your blood sugar. If your blood sugar is low (e.g., < 5.0 mmol/L), you may need to have an extra snack before you exercise. Your diabetes team will normally provide snack and blood sugar recommendations specifically for you.
     
  • Drink 250 mL (8 ounces) of water about 20 minutes before exercise to keep hydrated.

During exercise

  • If you are on medication that can cause low blood sugar, you may be asked to check your blood sugar every 30 minutes while exercising.
     
  • Carry carbohydrate snacks with you. Depending on your reading, you may be told by your diabetes educator to eat a snack every 30 minutes.
     
  • If you start to have symptoms of hypoglycemia, stop exercising and test your blood sugar. If your reading is low, eat a carbohydrate snack.
     
  • Drink 250 mL (8 ounces) of fluid every 20 to 30 minutes.

After exercise

  • Low blood sugars can also occur hours after exercising. You should test your blood sugar often after exercise, and treat it right away if it is low.

Did you find what you were looking for on our website? Please let us know.

Ad

The contents of this site are for informational purposes only and are meant to be discussed with your physician or other qualified health care professional before being acted on. Never disregard any advice given to you by your doctor or other qualified health care professional. Always seek the advice of a physician or other licensed health care professional regarding any questions you have about your medical condition(s) and treatment(s). This site is not a substitute for medical advice.

© 1996 - 2014 MediResource Inc. - MediResource reaches millions of Canadians each year.